When you are under the care of a licensed physician you expect to receive the best care possible. Unfortunately, even medications designed to help your condition may produce harmful side effects or reactions, leading to serious injury or death. When you have been adversely affected by the administration of dangerous drugs you should contact a New York City personal injury lawyer to file a personal injury lawsuit.
Potentially Dangerous Drugs: Heparin
Heparin is an anti-coagulant drug that is used in the prevention and treatment of blood clots. It is often used after surgery to promote blood flow, during dialysis, when collecting blood samples, or treating conditions such as deep-vein thrombosis. The most common use of Heparin is in hospitals as it is administered by injection either directly into the veins or under the skin. Patients with certain conditions may even be given instructions for how to use Heparin at home. Even though Heparin has been on the market for a long time, it’s recently received lots of attention because of a number of recalls and misuse cases. This has led to its stigma as one of the most potentially dangerous drugs on the market. Misuse of Heparin has resulted in a number of recent lawsuits for several reasons. Overdoses from poor labeling or pharmacy error have lead to the death of several infant patients within the past 10 years. Reactions with other drugs such as NSAIDs have also been cited as causing serious side effects. Additionally, regular use of Heparin has resulted in cases of heparin-induced thrombocytopenia, a reaction that causes the body’s immune system to attack its own platelets.
Other potential Heparin side-effects include:
- difficulty breathing;
- bloody stools or urine;
- pain or swelling in legs;
- sudden numbness, headache, difficulty balancing, or confusion;
- uncontrolled bleeding;
- fever, chills, or other flu-like symptoms;
- bluish-colored skin; and
- pain, itching or redness at injection site.
Allergic reactions have also been found to be fairly common with use of Heparin either at the injection site or through the entire body. The most critical piece of evidence used to label Heparin as one of the potentially dangerous drugs on the market is the recent recall of a tainted batch linked to Chinese manufacturer.